Iowa, 2019

Flooding in Iowa, May 22 to 31, 2019

May 22 to 31, 2019 · NWS DMX · 13 events in 9 counties and zones

Continued heavy rain and high streamflows led to many rivers going back into flood in late May across central Iowa. Several crests occurred on the Des Moines River at Ottumwa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$950,000
Crop damage
$350,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Continued heavy rain and high streamflows led to many rivers going back into flood in late May across central Iowa. Several crests occurred on the Des Moines River at Ottumwa. Many of these were due to planned releases from Lake Red Rock, with some of the water from heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 10:59 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, May 21, 10:59 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1159 PM CDT Tue May 21 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 352 PM CDT Tue May 21 2019

Overall, looking at an active period of weather over the course of
the next week or so with multiple chances for severe weather and
rainfall continuing to prime additional river flooding and
increasing the flash flooding potential.

Upper level low pressure easily seen on the early afternoon GOES-
East Clean IR Water Vapor imagery over southwest Kansas with a broad
shield of clouds and precipitation to the north, northeast, and
east. Locally over Iowa, there is a large area of rain over central
spreading into eastern Iowa. This coincides with theta-e advection
that is moving in a similar direction along with strong Q-vector
convergence. There is a narrow window immediately following the
dissipating/ending rain of strong wind gusts with recent gusts at
the Carroll AWOS to 53 mph, Atlantic CWOP to 50 mph, Denison AWOS to
50 mph, Estherville ASOS to 51 mph, and Marshalltown ASOS to 50 mph.
This strong wind gusts look to continue with the 00z HREF and less
so the 12z HREF 4 hour max wind gusts, 00z NCAR Ensemble max wind
speeds, and runs of the HRRR continuing to signal strong winds
between 50 to 60 knots over north central Iowa. As previous
discussion noted, this is likely part synoptic/part convective
induced. With this potential seemingly being realized over the
southwest forecast area in agreement with model guidance, will allow
the Wind Advisory to cover this potential up north and if need be
upgrade to High Wind Warning. These wind gusts are on top of the
sustained, strong easterly winds that have been prevailing today.
Temperatures so far on this damp and windy day are near their
minimum maximums in some places, including DSM where the record is
53. So far today through 18z, the high has been 50. Still 8 or so
hours for temperatures to bump up before anything is considered
official.

Another area of showers is expected to move up out of western
Missouri into central Iowa, but instability is limited through early
this evening with MUCAPE less than 500 J/kg so a few thunderstorms
are possible over southern Iowa as this activity moves in. These
elevated storms may pose a risk of near severe hail, though threat
currently seems quite low. Currently, the nearest lightning via GOES-
East GLM data is over central Missouri/roughly I-70 south at
mid-afternoon. Several additional rounds of showers and storms
are expected tonight, but areal coverage will be much less so than
current ongoing precipitation. As the upper low mentioned above
lifts north-northeastward into central Nebraska, shortwaves will
rotate around and into southwest Iowa. The first wave will be late
this afternoon/early this evening roughly arriving 23-00z over
southwest Iowa and moving generally northward. Currently expect
these to be more scattered showers with very limited instability.
The next wave will arrive several hours later around 4 to 5z over
southwest Iowa. This will have perhaps the best instability of the
'day' with the HRRR indicating between 500 to 1000 J/kg with the
RAP closer to 250 J/kg. Deep layer bulk shear is strong between 40
to 50 knots with 0-3 km helicity above 200 m2/s2 with 0-1km
helicity similar. Interestingly, the last three runs of the HRRR
has an updraft helicity track indicative of a strong, rotating
storm over our far western area say from roughly Union up through
Carroll County. The HRRR has been consistent with this with slight
shifts east and west with runs. If surface based storms are able
to form, shear environment is favorable for rotating storms so
tornado threat would be non-zero along with hail and wind gust
potential. This threat should wane after midnight, but showers
will linger over the northern part of the forecast area into early
Wednesday morning.

As the upper low continues slowly northeastward into the Red River
Valley of the North, winds will remain breezy over the state from
the southwest, though certainly not as strong as today. A surface
boundary will lay out over southeastern Iowa and will serve as a
focus for storms Wednesday evening as weak warm air advection passes
over the area. While instability will be weak, there will be strong
deep layer shear again that could support some large hail or perhaps
gusty winds. The western US trough will eject out another shortwave
trough in the southwest flow later Thursday. The boundary that was
the focus for storms Wednesday evening will lift northward as a warm
front and bring back a moisture rich environment with precipitable
water values increasing to 1.5 to 2 inches by Thursday night. CAPE
values will increase as well into the overnight towards 1000 J/kg
with deep layer shear in excess of 40 to 50 knots. Expect storms to
form as the low level jet strengthens into southern Iowa with
primarily elevated storms posing a risk of hail. Flash flooding
concerns will be monitored given the precipitable water values and
storm totals between 1 to locally 3 inches.

The rest of Friday through Memorial Day will continue to have
chances for showers and storms with temperatures generally above
normal for late May. With southwest flow remaining aloft allowing
for shortwave troughs to move across the region and a surface
boundary somewhere in the vicinity of Iowa, hard to find a period at
this time frame that would be dry. That is not to say the weekend
will be a washout, just hard to nail down a time period at this time
horizon. Given the boundary location, strong to perhaps severe
storms could be possible as well. In addition, depending on where
rains set up, the flash flooding and river flooding concerns may
grow as well through the weekend

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1158 PM CDT Tue May 21 2019

IFR ceilings continue to affect most terminals but the back edge
is moving northward from southern Iowa at this time and ceilings
should improve through MVFR to VFR, from south to north, at all
terminals overnight with VFR reaching MCW by around sunrise or
shortly thereafter. Winds will remain fairly strong and gusty at
times on Wednesday, turning through southeast to southwest before
midday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Ansorge
AVIATION...Lee
Hazardous weather outlook, May 21, 9:06 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1006 PM CDT Tue May 21 2019

IAZ004>007-015>017-023>028-033>039-049-050-221100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
1006 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few thunderstorms with gusty winds and moderate to heavy rains
are possible through this evening.

Minor flooding will also continue along the West Fork Des Moines
River near Estherville for an extended period. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent thunderstorm chances are expected Thursday night
into the Memorial Day weekend. There is some potential for heavy
rain late Thursday. While the severe and heavy rain risks will be
better assessed in the coming days, concern is the cumulative
rainfall will lead to additional river flooding and priming areas
for flash flooding into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed off and on through the Memorial Day
weekend, especially around Thursday Night.

IAZ044>048-057>062-070>075-081>086-092>097-221100-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1006 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few thunderstorms with gusty winds and moderate to heavy rains
are possible early tonight. A few severe storms are possible into
the early morning hours of Wednesday, mainly across central and
west central Iowa. Isolated large hail or damaging wind gusts
would be the threats, but the possibility of a brief tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent thunderstorm chances are expected Thursday night
into the Memorial Day weekend. There is some potential for heavy
rain late Thursday. While the severe and heavy rain risks will be
better assessed in the coming days, concern is the cumulative
rainfall will lead to additional river flooding and priming areas
for flash flooding into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed off and on through the Memorial Day
weekend.

In the hours before

Special weather statement, May 21, 11:16 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1216 AM CDT Wed May 22 2019

IAZ070-220545-
Cass IA-
1216 AM CDT Wed May 22 2019

...Strong Storm in Cass County...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Griswold, or 12 miles south of Atlantic, moving north at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Atlantic, Griswold, Anita, Lewis, Cumberland, Marne, Wiota, Lake
Anita State Park, Griswold Park, Cold Springs State Park, Atlantic
Municipal Airport and Anita Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4150 9515 4150 9470 4116 9488 4116 9516
TIME...MOT...LOC 0516Z 198DEG 38KT 4121 9501

Podrazik
Special weather statement, May 21, 11:38 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1238 AM CDT Wed May 22 2019

IAZ070-071-081-220630-
Adams IA-Adair IA-Cass IA-
1238 AM CDT Wed May 22 2019

...Storm Producing Hail and Gusty Winds in Western Iowa...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Icaria, or near Corning, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenfield, Corning, Stuart, Lake Icaria, Adair, Fontanelle, Massena,
Bridgewater, Nodaway, Carbon, Greenfield Municipal Airport, Nodaway
Park, Corning Municipal Airport and Lake Icaria State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4090 9492 4112 9493 4150 9470 4150 9424
      4090 9473
TIME...MOT...LOC 0537Z 208DEG 38KT 4105 9484

Podrazik
Special weather statement, May 22, 12:29 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
129 AM CDT Wed May 22 2019

IAZ057-058-070-071-220715-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
129 AM CDT Wed May 22 2019

...Hail and Heavy Rain in Western Iowa...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Greenfield, moving north at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Guthrie Center, Adair and Casey.

LAT...LON 4140 9457 4143 9475 4169 9473 4169 9440
TIME...MOT...LOC 0628Z 190DEG 20KT 4146 9466

Podrazik
Special weather statement, May 22, 12:40 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Des Moines IA
140 AM CDT Wed May 22 2019

IAZ023>025-034>036-220745-
Hamilton IA-Humboldt IA-Wright IA-Calhoun IA-Webster IA-
Pocahontas IA-
140 AM CDT Wed May 22 2019

...Strong Storms across Parts of Western Iowa...

At 139 AM CDT, Doppler radar was tracking strong thunderstorms over
Gowrie, or 16 miles south of Fort Dodge, moving north at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm. Wind gusts of 48 mph were recorded as this storm moved
through the Carroll area.

Locations impacted include...
Fort Dodge, Rockwell City, Dakota City, Humboldt, Eagle Grove,
Manson, Gowrie, Fort Dodge Regional Airport, Dayton, Stratford,
Goldfield, Coalville, Badger, Otho, Gilmore City, Lehigh, Duncombe,
Livermore, Callender and Farnhamville.

LAT...LON 4291 9375 4221 9393 4222 9464 4291 9450
TIME...MOT...LOC 0639Z 191DEG 47KT 4228 9425

Small

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Wapello

When
May 22, 2:30 AM CST to 12:30 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Planned Dam Release
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 11.65 feet on 22 May 2019 at 10:30 UTC.

Flood, Polk

When
May 24, 2:45 AM CST to May 31, 11:59 PM CST
Where
Polk County, 50.62 mi WSW of Montour to 44.22 mi WSW of Montour
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.590, -93.560

The Des Moines River at SE 6th Street in Des Moines crested at 27.43 feet on 25 May 2019 at 04:15 UTC, and a second time at 28.21 feet on 29 May 2019 at 15:15 UTC.

Flood, Polk

When
May 24, 4:30 AM CST to May 31, 11:59 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The Raccoon River at Des Moines Fleur Drive crested twice at 16.86 feet on 25 May 2019 at 06:30 UTC and at 17.42 feet on 29 May 2019 at 15:00 UTC.

Flood, Polk

When
May 24, 6:30 AM CST to 5:20 PM CST
Where
Polk County, 2.67 mi WSW of Clive to 2.32 mi NW of Ashawa
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.620, -93.830

Walnut Creek at Clive I-80/I-35 crested at 10.74 feet on 24 May 2019 at 16:50 UTC.

Flood, Greene

When
May 24, 6:45 AM CST to May 31, 7:00 AM CST
Where
Greene County, 2.07 mi N of Ralston to 7.21 mi WSW of Angus
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.080, -94.630

The North Raccoon River at Jefferson crested twice at 21.05 feet on 27 May 2019 at 09:30 UTC and at 20.25 feet on 30 May 2019 at 05:30 UTC.

Flood, Humboldt

When
May 24, 7:30 AM CST to May 31, 11:59 PM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 10.58 feet on 25 May 2019 at 23:30 UTC.

Flood, Polk

When
May 24, 9:30 AM CST to 2:00 PM CST
Where
Polk County, 1.24 mi SW of Capitol Hgts to 0.86 mi SSW of Youngstown
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.610, -93.570

Fourmile Creek at Easton Boulevard in Des Moines crested at 12.97 feet on 24 May 2019 at 17:15 UTC.

Flood, Webster

When
May 24, 10:30 AM CST to May 27, 8:15 AM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested at 11.44 feet on 25 May 2019 at 22:45 UTC.

Flood, Dallas

When
May 25, 6:15 AM CST to May 31, 3:30 AM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested twice at 16.2 feet on 27 May 2019 at 13:45 UTC and at 15.22 feet on 30 May 2019 at 13:45 UTC.

Flood, Tama

When
May 25, 8:45 AM CST to May 29, 11:30 AM CST
Where
Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.000, -92.770

The Iowa River at Tama Highway E49 crested at 13.32 feet on 26 May 2019 at 10:30 UTC.

Flood, Black Hawk

When
May 25, 12:00 PM CST to May 28, 12:45 AM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 90.02 feet on 26 May 2019 at 17:00 UTC.

Flood, Warren

When
May 25, 5:15 PM CST to May 26, 2:15 PM CST
Where
Warren County, 2.32 mi NNW of Churchville to 3.45 mi W of Conger
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.430, -93.790

The North River at Norwalk crested at 23.26 feet on 26 May 2019 at 03:45 UTC.

Flood, Wapello

When
May 25, 6:10 PM CST to May 31, 11:59 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Planned Dam Release
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested several times at the end of May. The first crest was at 12.51 feet on 25 May 2019 at 16:30 UTC, the second crest at 13.43 feet on 28 May 2019 at 02:40 UTC, and the third crest at 16.28 feet on 29 May 2019 at 20:10 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822800, 822636, 822788, 822797, 822787, 822794, 822795, 822793, 822789, 822631, 822627, 822792, 822802.